Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Unitary invariance in algebraic algebras

Author: Charles Lanski
Journal: Trans. Amer. Math. Soc. 245 (1978), 139-146
MSC: Primary 16A28; Secondary 16A45
MathSciNet review: 511403
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A structure theorem is obtained for subspaces invariant under conjugation by the unitary group of a prime algebraic algebra over an infinite field. For an invariant subalgebra W, it is shown that either W is central, W contains an ideal, or the ring satisfies the standard identity of degree eight. Also, for prime algebras not satisfying such an identity, the unitary group is not solvable.

References [Enhancements On Off] (What's this?)

  • [1] M. Chacron, Unitaries in simple Artinian rings (preprint). MR 536362 (80d:16017)
  • [2] I. N. Herstein, Topics in ring theory, Univ. of Chicago Press, Chicago, Illinois, 1969. MR 0271135 (42:6018)
  • [3] -, A unitary version of the Brauer-Cartan-Hua theorem, J. Algebra 32 (1974), 554-560. MR 0376749 (51:12924)
  • [4] -, Certain submodules of simple rings with involution. II, Canad. J. Math. 27 (1975), 629-635. MR 0450317 (56:8613)
  • [5] R. V. Kadison, Infinite unitary groups, Trans. Amer. Math. Soc. 72 (1952), 386-399. MR 0048455 (14:16g)
  • [6] I. Kaplansky, Rings of operators, Benjamin, New York, 1968. MR 0244778 (39:6092)
  • [7] C. Lanski, Lie structure in semi-prime rings with involution, Comm. Algebra 4 (1976), 731-746. MR 0412226 (54:353)
  • [8] -, Invariant submodules in semi-prime rings with involution, Comm. Algebra 6 (1978), 75-96. MR 0472896 (57:12582)
  • [9] -, Invariant subrings in rings with involution, Canad. J. Math. 30 (1978), 85-94. MR 0466198 (57:6078)
  • [10] K. McCrimmon and S. Montgomery, Open questions on rings with involution, Ring Theory Conf., Univ. of Chicago, Chicago, Illinois, July 1973.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A28, 16A45

Retrieve articles in all journals with MSC: 16A28, 16A45

Additional Information

Keywords: Unitary group, skew-symmetric elements, Lie commutation, invariant subspace, invariant subring, solvable normal subgroup
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society